Advertisement

Generalised Paley Graphs with a Product Structure

  • Geoffrey PearceEmail author
  • Cheryl E. Praeger
Article
  • 3 Downloads

Abstract

A graph is Cartesian decomposable if it is isomorphic to a Cartesian product of strictly smaller graphs, each of which has more than one vertex and admits no such decomposition. These smaller graphs are called the Cartesian-prime factors of the Cartesian decomposition, and were shown, by Sabidussi and Vizing independently, to be uniquely determined up to isomorphism. We characterise by their parameters those generalised Paley graphs which are Cartesian decomposable, and we prove that for such graphs, the Cartesian-prime factors are themselves smaller generalised Paley graphs. This generalises a result of Lim and the second author which deals with the case where all the Cartesian-prime factors are complete graphs. These results contribute to the determination, by parameters, of generalised Paley graphs with automorphism groups larger than the one-dimensional affine subgroups used to define them. They also shed light on the structure of primitive cyclotomic association schemes.

Keywords

Cartesian products of graphs Graph automorphisms Generalised Paley graphs 

Mathematics Subject Classification

05C25 05E30 

Notes

Acknowledgements

We are grateful to Gareth Jones for helpful discussions about the origin of the name Paley graphs. We are also grateful for the nudge he gave us to write up our work for publication. The beginnings of this investigation go back to an undergraduate research project of G. Pearce. In addition the authors are grateful for the thoughtful and helpful comments of anonymous referees which improved the exposition, and also led to a strengthening of Lemma 3.3.

References

  1. 1.
    Ananchuen, W.: On the adjacency properties of generalized Paley graphs. Australas. J. Combin. 24, 129–147 (2001)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Brouwer, A.E., Cohen, A.M., Neumaier A.: Additions and Corrections to the book Distance-Regular Graphs (Chapter 2). Available at: http://www.win.tue.nl/~aeb/drg/ch2
  3. 3.
    Brouwer, A.E., Cohen, A.M., Neumaier, A.: Distance-Regular Graphs. In: Ergebnisse der Mathematik und ihrer Grenzgebiete (3), Vol. 18. Springer-Verlag, Berlin (1989)Google Scholar
  4. 4.
    Brouwer, A.E., Haemers, W.H.: Structure and uniqueness of the $(81,20,1,6)$ strongly regular graph. Discrete Math. 106/107, 77–82 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Elsawy, A.N.: Paley graphs and their generalizations. arXiv:1203.1818v1 (2012)Google Scholar
  6. 6.
    Ghinelli, D., Key, J.D.: Codes from incidence matrices and line graphs of Paley graphs. Adv. Math. Commun. 5(1), 93–108 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Hammack, R., Imrich, W., Klavžar, S.: Handbook of Product Graphs. Second Edition. Discrete Math. Appl. (Boca Raton). CRC Press, Boca Raton, FL (2011)Google Scholar
  8. 8.
    Jones, G.A.: Paley and the Paley graphs. arXiv:1702.00285 (2017)Google Scholar
  9. 9.
    Jones, G.A., Wolfart, J.: Dessins d’Enfants on Riemann Surfaces. Springer Monographs in Mathematics. . Springer, Cham (2016)CrossRefzbMATHGoogle Scholar
  10. 10.
    Key, J.D., Limbupasiriporn, J.: Partial permutation decoding for codes from Paley graphs. Congr. Numer. 170, 143–155 (2004)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Lim, T.K., Praeger, C.E.: On generalised Paley graphs and their automorphism groups. Michigan Math. J. 58(1), 294–308 (2009)Google Scholar
  12. 12.
    Luo, H., Su, W., Li, Z.: The properties of self-complementary graphs and new lower bounds for diagonal Ramsey numbers. Australas. J. Combin. 25, 103–116 (2002)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Luo, H., Su, W., Shen, Y.-Q.: New lower bounds for two multicolor classical Ramsey numbers. Rad. Mat. 13(1), 15–21 (2004)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Paley, R.E.A.C.: On orthogonal matrices. J. Math. Phys. 12(1-4), 311–320 (1933)CrossRefzbMATHGoogle Scholar
  15. 15.
    Ponomarenko, I.: Some open problems for coherent configurations. Available at http://www.pdmi.ras.ru/~inp/cp01.pdf (2017)
  16. 16.
    Sabidussi, G.: Graph multiplication. Math. Z. 72(1), 446–457 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Schneider, C., Silva, A.C.: Cliques and colorings in generalized Paley graphs and an approach to synchronization. J. Algebra Appl. 14(6), 1550088 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Seneviratne, P., Limbupasiriporn, J.: Permutation decoding of codes from generalized Paley graphs. Appl. Algebra Engrg. Comm. Comput. 24(3-4), 225–236 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Su, W., Li, Q., Luo, H., Li, G.: Lower bounds of Ramsey numbers based on cubic residues. Discrete Math. 250(1-3), 197–209 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    van Lint, J.H., Schrijver, A.: Construction of strongly regular graphs, two-weight codes and partial geometries by finite fields. Combinatorica 1(1), 63–73 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Vizing, V.G.: The Cartesian product of graphs. Vyčisl. Sistemy 9, 30–43 (1963)MathSciNetGoogle Scholar
  22. 22.
    Wu, K., Su, W., Luo, H., Li, Z., He, J.: The parallel algorithm for new lower bounds of Ramsey number $R(3, 28)$. (In Chinese) Appl. Res. Comput. 21(9), 40–41 (2004)Google Scholar
  23. 23.
    Wu, K., Su, W., Luo, H., Xu, X.: A generalization of generalized Paley graphs and new lower bounds for $R(3, q)$. Electron. J. Combin. 17(1), #N25 (2010)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Perth Modern SchoolSubiacoAustralia
  2. 2.Department of Mathematics and StatisticsThe University of Western AustraliaCrawleyAustralia

Personalised recommendations